Alert archive / Arizona / Tornado Warnings in 2015
Tornado Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this tornado warning at Oct 20, 2015, 11:41 AM MDT for Navajo County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2015, 11:41 AM MDT (17:41 UTC)
- Expired
- Oct 20, 2015, 12:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 20, 11:23 AM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
179
WFUS55 KFGZ 201741
TORFGZ
AZC017-201815-
/O.NEW.KFGZ.TO.W.0005.151020T1741Z-151020T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1041 AM MST TUE OCT 20 2015
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL NAVAJO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 1115 AM MST
* AT 1040 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 14
MILES SOUTH OF WINSLOW...AND MOVING NORTHEAST AT 15 MPH.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL NAVAJO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3476 11063 3481 11070 3497 11062 3487 11045
TIME...MOT...LOC 1740Z 204DEG 14KT 3483 11063
$$
MOTTICE1 follow-up statement
037
WWUS55 KFGZ 201752
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1052 AM MST TUE OCT 20 2015
AZC017-201815-
/O.CON.KFGZ.TO.W.0005.000000T0000Z-151020T1815Z/
NAVAJO-
1052 AM MST TUE OCT 20 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 AM MST FOR WEST
CENTRAL NAVAJO COUNTY...
AT 1052 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 12
MILES SOUTHEAST OF WINSLOW...MOVING NORTHEAST AT 15 MPH.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL NAVAJO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3482 11059 3486 11068 3497 11062 3490 11050
TIME...MOT...LOC 1752Z 204DEG 14KT 3487 11061
$$
MOTTICEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 20, 10:35 AM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 20, 10:35 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 935 AM MST TUE OCT 20 2015 .SYNOPSIS...A PERSISTENT LOW PRESSURE SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH WEDNESDAY. THURSDAY SHOULD SEE THE START OF A SLOW DRYING TREND WITH SLIGHT CHANCES OF PRECIPITATION THROUGH FRIDAY. DRY WEATHER WITH NEAR NORMAL HIGH AND LOW TEMPERATURES ARE FORECAST FOR THIS WEEKEND. && .DISCUSSION... ONE TROUGH OF LOW PRESSURE WILL SETTLE OVER ARIZONA FROM TODAY THROUGH THURSDAY...WITH SEVERAL SHORTWAVES TO ROTATE THROUGH THE LOW. THE FIRST WAVE IS MOVING ACROSS ARIZONA THIS MORNING...AND BROUGHT A FEW HAIL REPORTS AT .75 INCH IN DIAMETER AROUND FLAGSTAFF. WIDESPREAD PRECIP ACCUMULATIONS START AT .20" AND APPROACHING AN INCH IN THE VERDE VALLEY. THERE IS A THREAT OF SEVERE THUNDERSTORMS TODAY...PRETTY MUCH ACROSS THE NORTHLAND THIS MORNING AND THEN EAST OF A WINDOW ROCK THROUGH PHOENIX LINE THIS AFTERNOON AND EVENING. MADE A FEW SHORT TERM FORECAST ADJUSTMENTS TO INCREASE PRECIP CHANCES TODAY FOR MUCH OF NORTHERN AZ PER CURRENT AND EXPECTED CONDITIONS. A LARGE AREA OF STRATIFORM RAIN WITH EMBEDDED THUNDERSTORMS TO AFFECT AREAS NORTH OF A LINE FROM VALLE TO WINDOW ROCK THROUGH THIS MORNING. RAINFALL ACCUMULATIONS HAVE INCREASED AS WELL WITH WIDESPREAD .15 TO .35 INCH EXPECTED THROUGH 5 PM TODAY. HEAVIER AMOUNTS CERTAINLY POSSIBLE IF STORMS TRAIN OVER THE SAME AREA. STORM MOTION TODAY FROM SOUTH TO NORTH. ON WEDNESDAY THE UPPER LOW SITS OVER ARIZONA AND NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS NORTHERN AZ. THE SEVERE THUNDERSTORM THREAT WEDNESDAY IS LOW AS WIND SHEAR IS WEAK. THURSDAY THE UPPER LOW MOVES INTO NEW MEXICO. UNSETTLED AND SHOWERY WEATHER TO CONTINUE ACROSS CENTRAL AND EASTERN AZ...THE SOUTHWESTERN PORTION OF THE STATE TO GET INTO A DRIER AND MORE STABLE NORTHWEST FLOW. FRIDAY ANOTHER WEAK TROUGH TO MOVE QUICKLY MOVING OVER NORTHERN ARIZONA AND BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH TEMPERATURES WILL BE BELOW NORMAL THROUGH FRIDAY. SATURDAY-MONDAY...WESTERLY FLOW ALOFT TO BRING DRY WEATHER WITH NEAR NORMAL HIGH AND LOW TEMPS. && .AVIATION... FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHRA/TSRA THROUGH 01Z ACROSS MOST OF NORTHERN ARIZONA...ACTIVITY DECREASING TO SCATTERED COVERAGE OVERNIGHT AND INTO WEDNESDAY MORNING. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. MVFR/IFR CONDITIONS IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DL AVIATION...JJ FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Oct 20, 9:34 AM MDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 834 AM MST TUE OCT 20 2015 AZZ004>018-037>040-210030- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 834 AM MST TUE OCT 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE TROUGH WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY. A FEW THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE THREAT COVERS MUCH OF THE NORTHLAND THIS MORNING...THEN SHIFTS TO AREAS EAST OF A LINE FROM WINDOW ROCK THROUGH PAYSON FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY THROUGH THURSDAY...SHOWERS AND THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THEN DECREASE ON THURSDAY AS THE UPPER LOW MOVES AWAY FROM THE AREA. THUNDERSTORMS THAT DEVELOP BOTH DAYS SHOULD REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE FLAGSTAFF OFFICE AT 1-888-745-1637.
In the hours before
Local storm report, Oct 20, 10:02 AM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
902 AM MST TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN MUNDS PARK 34.94N 111.64W
10/20/2015 M1.14 INCH COCONINO AZ MESONET
&&
EVENT NUMBER FGZ1500159
DGVLocal storm report, Oct 20, 10:10 AM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 NW CROWN KING 34.22N 112.35W
10/20/2015 M1.14 INCH YAVAPAI AZ MESONET
TOWER MOUNTAIN
&&
EVENT NUMBER FGZ1500160
DGVLocal storm report, Oct 20, 10:14 AM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
914 AM MST TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 6 SE CORDES JUNCTION 34.27N 112.05W
10/20/2015 M1.18 INCH YAVAPAI AZ MESONET
AGUA FRIA RIVER AT HORSESHOE
&&
EVENT NUMBER FGZ1500161
DGVLocal storm report, Oct 20, 10:47 AM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
947 AM MST TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HAIL 6 NE METEOR CRATER 35.09N 110.95W
10/20/2015 M0.70 INCH COCONINO AZ TRAINED SPOTTER
METEOR CRATER REST AREA
&&
EVENT NUMBER FGZ1500162
DGVLocal storm report, Oct 20, 11:21 AM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1021 AM MST TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL KAYENTA 36.72N 110.25W
10/20/2015 E0.50 INCH NAVAJO AZ PUBLIC
&&
EVENT NUMBER FGZ1500163
DGVSpecial weather statement, Oct 20, 11:29 AM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1029 AM MST TUE OCT 20 2015 AZZ012-013-040-201800- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- 1029 AM MST TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO AND WEST CENTRAL NAVAJO COUNTIES UNTIL 1100 AM MST... AT 1028 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TOLANI LAKE...OR 20 MILES NORTH OF WINSLOW... MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN COCONINO AND WEST CENTRAL NAVAJO COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST FOR NORTH CENTRAL ARIZONA. LAT...LON 3523 11070 3530 11086 3556 11074 3544 11048 TIME...MOT...LOC 1728Z 202DEG 22KT 3532 11072 MOTTICE
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 7:27 PM MDT | Areal Flood Advisory | FGZ | Coconino | 12 hr |
| Oct 19, 7:38 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Oct 19, 10:36 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Oct 19, 10:52 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Oct 19, 11:03 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 42 min |
| Oct 19, 11:11 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 49 min |
| Oct 19, 11:26 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 49 min |
| Oct 19, 11:56 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Oct 20, 2:21 AM MDT | Special Weather Statement | FGZ | 24 min | |
| Oct 20, 2:56 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 24 min |
| Oct 20, 3:09 AM MDT | Special Weather Statement | FGZ | 36 min | |
| Oct 20, 4:08 AM MDT | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 37 min |
| Oct 20, 4:58 AM MDT | Special Weather Statement | FGZ | 32 min | |
| Oct 20, 5:25 AM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 20 min |
| Oct 20, 6:09 AM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 41 min |
| Oct 20, 6:20 AM MDT | Special Weather Statement | FGZ | 25 min | |
| Oct 20, 6:27 AM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Oct 20, 7:24 AM MDT | Areal Flood Advisory | FGZ | Coconino | 6 hr |
| Oct 20, 8:35 AM MDT | Special Weather Statement | FGZ | 25 min | |
| Oct 20, 9:57 AM MDT | Special Weather Statement | FGZ | 33 min | |
| Oct 20, 10:13 AM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 21 min |
| Oct 20, 10:37 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 23 min |
| Oct 20, 10:56 AM MDT | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Oct 20, 10:59 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 15 min |
| Oct 20, 11:22 AM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Oct 20, 11:24 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Oct 20, 11:29 AM MDT | Special Weather Statement | FGZ | Navajo | 31 min |
| Oct 20, 11:46 AM MDT | Severe Thunderstorm Warning | FGZ | Gila | 29 min |
| Oct 20, 12:03 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 27 min |
| Oct 20, 12:06 PM MDT | Tornado Warning | FGZ | Navajo | 24 min |
| Oct 20, 12:28 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 32 min |
| Oct 20, 12:34 PM MDT | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Oct 20, 12:40 PM MDT | Special Weather Statement | FGZ | 50 min | |
| Oct 20, 12:48 PM MDT | Special Weather Statement | FGZ | 42 min | |
| Oct 20, 1:09 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 36 min |
| Oct 20, 1:53 PM MDT | Special Weather Statement | FGZ | 37 min | |
| Oct 20, 2:21 PM MDT | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Oct 20, 2:39 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 21 min |
| Oct 20, 2:46 PM MDT | Special Weather Statement | FGZ | 29 min | |
| Oct 20, 2:57 PM MDT | Special Weather Statement | FGZ | 33 min | |
| Oct 20, 4:07 PM MDT | Special Weather Statement | FGZ | 23 min | |
| Oct 20, 5:06 PM MDT | Special Weather Statement | FGZ | 24 min |
Nearby
Tornado Warnings in Arizona, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.